Published: 12:46, 11 April 2019
| Updated: 17:42, 11 April 2019
The partner of a man, who died after having an adverse and rare reaction to his chemotherapy treatment, has described him as 'a beautiful soul'.
David Wheeler, who was bus driver for Eurotunnel, had been diagnosed with bowel cancer at the beginning of July last year, just weeks before his untimely death.
At an inquest into his death held last week at the Archbishops Palace in Maidstone, it was revealed the 33-year-old had been found dead in his living room by his partner Natalie Tonolini on September 2 last year.
In a tribute, Ms Tonolini told KentOnline's sister paper the Folkestone and Hythe Express that he will be 'missed always'.
She added:"He was a beautiful soul taken suddenly, too soon.
"He was kind, caring and funny, and a joy to be around for all who knew him.
"He was an amazing daddy, taken too soon from his little girl, Melody.
"A loyal, loving partner, son, uncle and brother, who was a good friend to many.
"He is forever in our hearts."
Reading written evidence, assistant coroner Katrina Hepburn told the court how Mr Wheeler had been complaining of chest pain shortly before his death and visited A&E in the days prior.
In a statement from Ms Tonolini read out to the court, she explained how on the evening of his death, Mr Wheeler - who was known to many as DJ - appeared more awake than normal after recently starting his cancer treatment.
She said: "We had no reason or indication that evening to be worried about anything."
She went to take a shower and on her return found him lying face down, appearing to have fallen and hit his head.
She attempted to revive the young dad from Castle Hill Avenue as instructed by the ambulance service, but he was pronounced dead by paramedics around 11pm.
Mr Wheeler, who was also a type one diabetic, initially sought medical advice after having trouble opening his bowels, and was told he was suffering with stage three of the disease on July 4.
The court heard how his father also died of the disease in his 60s.
Doctors reports read out in court explained Mr Wheeler underwent surgery to remove a rectal tumour on July 18.
He began chemotherapy on August 23, but checked in to A&E on August 30 after suffering with chest pains.
An A&E report showed tests were carried out on Mr Wheeler, including an X-ray and an ECG which showed normal rhythms.
It reported his pain did not suggest it was cardiovascular in nature.
The court heard how doctors explained the symptoms as possible side effects of chemotherapy.
Appearing before the court, consultant oncologist Dr Rakesh Raman explained how Mr Wheeler was referred to him at the beginning of August after his surgery and he had recovered well.
It was suggested to leave chemotherapy treatment for a few weeks, in order for Mr Wheeler's wound to heal, and was prescribed a 12-week course, which was deemed sufficient as he was at the low risk end of stage three.
He was given a standard dose based on his build, in the form of an infusion and tablet.
Dr Raman explained how Mr Wheeler was tested first for DPD deficiency, but results showed no risk of reacting and he was given the tablets called capecitabine, which are often sold under the brand name Xeloda.
The court heard how Mr Wheeler's chest pain was investigated 'in the usual way as angina' and possible heartburn and reflux is seen sometimes in chemotherapy patients.
The doctor added in rare cases, capecitabine can lead to angina. His family confirmed to the court Mr Wheeler had no prior known heart issues.
A post mortem showed Mr Wheeler had congestion in his lung and signs of a sudden heart incident, with left ventricular failure.
Pathologist Dr Nipin Bagla told the court: "I can't say why it has stopped because everything was normal.
"The theories are that the arteries go into a spasm and get blocked which causes the angina attack.
"The second theory is that possibly the electrical signals get disturbed."
He added it was a sudden cardiac death, ruling out diabetic and gastric related causes, and said Mr Wheeler's chest pain was likely to be an artery spasm.
In her summary statement, the coroner ruled Mr Wheeler's passing could not be signed off as a natural death.
She added, from the evidence she had heard in court, the benefits of chemotherapy treatment outweigh the risks and Mr Wheeler had been thoroughly assessed at A&E.
She said: "Because he was on the capecitabine and also because he had some chest pain, I am satisfied that the cause of death was related to the chemotherapy-induced cardio-toxicity."
Talking about the cardiovascular link, she added: "It is a known risk of the chemotherapy drugs, but a low risk."
The coroner gave a narrative conclusion that he died of chemotherapy-induced cardio-toxicity.
She expressed her condolences to Mr Wheeler's family in court: "This is a very, very sad and tragic death of one so young.
"I hope this has shed some light on the matter for you."
More by this authorMolly Mileham-Chappell